Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 26, NWS Boston/Norton, MA

June 17, 2013Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 17, 2013, 4:37 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 4:37 PM EDT (20:37 UTC)
Expired
Jun 17, 2013, 5:15 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:00 PM EDTTSTM WND DMGStow, MATREES AND WIRES DOWN ON EDGEHILL AND WALCOTT STREETS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:14 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS51 KBOX 172037
SVRBOX
MAC017-027-172115-
/O.NEW.KBOX.SV.W.0026.130617T2037Z-130617T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
437 PM EDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIDDLESEX COUNTY IN SOUTHEAST MASSACHUSETTS...
  NORTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...

* UNTIL 515 PM EDT

* AT 435 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PHILLIPSTON...OR 18 
  MILES WEST OF FITCHBURG...AND WAS MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEOMINSTER...FITCHBURG...PRINCETON...CHELMSFORD...CARLISLE...
  GARDNER...HUBBARDSTON...BOLTON...MAYNARD...STOW...ATHOL...
  HARVARD...AYER...BOXBOROUGH...LITTLETON...WESTFORD...ACTON...
  PHILLIPSTON...TEMPLETON AND LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF
DRIVING BE PREPARED FOR LOW VISIBILITY AND DO NOT DRIVE THROUGH
FLOODED ROADS.

&&

LAT...LON 4238 7136 4250 7226 4251 7224 4253 7227
      4256 7228 4258 7228 4258 7226 4260 7227
      4261 7225 4263 7133
TIME...MOT...LOC 2036Z 274DEG 47KT 4256 7218 

$$

JWD
2 follow-up statements
291 
WWUS51 KBOX 172055
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT MON JUN 17 2013

MAC017-027-172115-
/O.CON.KBOX.SV.W.0026.000000T0000Z-130617T2115Z/
MIDDLESEX MA-WORCESTER MA-
455 PM EDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL MIDDLESEX AND NORTHERN WORCESTER COUNTIES...

AT 451 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WESTMINSTER...OR 4 MILES SOUTHWEST
OF FITCHBURG...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...PRINCETON...CHELMSFORD...CARLISLE...
GARDNER...HUBBARDSTON...BOLTON...MAYNARD...STOW...ATHOL...HARVARD...
AYER...BOXBOROUGH...LITTLETON...WESTFORD...ACTON...PHILLIPSTON...
TEMPLETON AND LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4238 7136 4250 7226 4251 7224 4253 7227
      4256 7228 4258 7228 4258 7226 4260 7227
      4261 7225 4263 7133
TIME...MOT...LOC 2051Z 273DEG 31KT 4254 7187 

$$

JWD
045 
WWUS51 KBOX 172101
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT MON JUN 17 2013

MAC017-027-172115-
/O.CON.KBOX.SV.W.0026.000000T0000Z-130617T2115Z/
MIDDLESEX MA-WORCESTER MA-
501 PM EDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL MIDDLESEX AND NORTHERN WORCESTER COUNTIES...

AT 455 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LEOMINSTER...MOVING EAST AT 35 MPH.

THE MOST LIKELY AREAS FOR DAMAGING WINDS INCLUDES PRINCETON...
LEOMINSTER...STERLING...LANCASTER AND HARVARD.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...PRINCETON...CHELMSFORD...HUBBARDSTON...
GARDNER...BOLTON...MAYNARD...STOW...CLINTON...HARVARD...AYER...
BOXBOROUGH...ACTON...LITTLETON...WESTFORD...TEMPLETON...STERLING...
LANCASTER AND LUNENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4238 7136 4243 7205 4248 7209 4252 7208
      4254 7209 4257 7208 4258 7209 4259 7208
      4261 7208 4263 7135
TIME...MOT...LOC 2055Z 273DEG 31KT 4254 7181 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT MON JUN 17 2013

.SYNOPSIS...
A COLD FRONT MAY STALL ACROSS THE REGION TODAY...THEN SLOWLY MOVE
OFFSHORE LATE TUESDAY OR TUESDAY NIGHT.  LARGE HIGH PRESSURE WILL
BRING MAINLY DRY AND SEASONABLE CONDITIONS WEDNESDAY THROUGH
FRIDAY...THEN WILL ANCHOR SOUTH OF NEW ENGLAND SATURDAY. AN
APPROACHING WARM FRONT MAY BRING WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

***SEVERE THUNDERSTORM WATCH FOR ALL BUT THE CAPE AND ISLANDS THROUGH
9 PM THIS EVENING***

2 PM UPDATE...

SCATTERED SHOWERS AND THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS
UPSTATE NEW YORK EARLY THIS AFTERNOON.  THIS ACTIVITY WILL BE
HEADING EAST INTO A MORE FAVORABLE ENVIRONMENT OVER THE NEXT FEW
HOURS.  0 TO 6 KM SHEAR VALUES ON THE ORDER OF 40 TO 50 KNOTS WILL
COMBINED WITH MLCAPE VALUES ON THE ORDER OF 1000 TO 2000 J/KG IN
OUR REGION. IN ADDITION...A POTENT UPPER JET BETWEEN 90 AND 100
KNOTS WILL BE IN PLACE ACROSS OUR REGION.  THE INGREDIENTS ARE
CERTAINLY IN PLACE FOR STRONG TO SEVERE THUNDERSTORMS.

EXPECT SCATTERED STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO
INTERIOR SOUTHERN NEW ENGLAND OVER THE NEXT FEW HOURS. THE
ACTIVITY WILL THEN MAKE ITS WAY TO THE COASTAL PLAIN BY LATE
EARLY THIS EVENING.  THE PRIMARY THREAT WILL LAST UNTIL AROUND 8 PM
THIS EVENING...ALTHOUGH CAN/T RULE OUT SOME OF THE ACTIVITY
PERSISTING ANOTHER COUPLE OF HOURS.

THE MAIN THREATS WILL BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE
WIND GUSTS.  IN FACT...A SUPERCELL THUNDERSTORM OR TWO IS POSSIBLE
WITH HAIL TO THE SIZE OF GOLF BALLS GIVEN GIVEN THE AMOUNT OF SHEAR
AND COLD 500 MB TEMPS.  THE TORNADO THREAT LOOKS LOW GIVEN MAINLY
UNIDIRECTIONAL WIND FIELDS...BUT CAN/T RULE ONE OUT GIVEN MAGNITUDE
OF SHEAR AND IF SOME MESOSCALE INTERACTIONS CAN OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
COLD FRONT SLIDES THROUGH THE AREA THEN STALLS IN VICINITY OF
CT/RI AND SE MA AS IT PARALLELS UPPER LVL FLOW. ANY CONVECTION
THAT DEVELOP WILL LIKELY BECOME ELEVATED AND THEN DIMINISH TO
-SHRA AS THE BL DECOUPLES DUE TO LOSS OF HEATING. A FEW STORMS MAY
LINGER TO THE COAST LINES SO MAY NEED TO WATCH THE WATERS
OVERNIGHT EVEN AS STORMS WEAKEN OVERLAND. OTHERWISE...JUST EXPECT
A FAIR AMOUNT OF CLOUDINESS WITH AT LEAST ISOLATED -SHRA AROUND
GIVEN THE LIFT THE FRONT PROVIDES AND A FAIR AMOUNT OF COLUMN
MOISTURE. DWPTS REMAIN ELEVATED IN VICINITY OF AND S OF THE THE
FRONT...SO EXPECT SOME FOG TO DEVELOP ESPECIALLY IN AREAS THAT
HAVE RAIN RAISING SFC MOISTURE.

TUESDAY...
TRICKY FORECAST REGARDING POTENTIAL FOR ANOTHER STRONG-SEVERE
THUNDERSTORM DAY. SFC COLD FRONT WILL BE STALLED ALONG THE
SOUTHERN HALF OF SOUTHERN NEW ENGLAND DURING THE MORNING HOURS.
WHILE THIS WILL PROVIDE THE FOCUS FOR LIFT...AND DWPTS WILL REMAIN
HIGH WITH THE POTENTIAL FOR CAPE VALUES TO ONCE AGAIN REBOUND TO
1000+ J/KG...THE QUESTION WILL BE AVAILABLE SUNSHINE. THE FRONT
WILL LIKELY KEEP AT LEAST SOME BKN CLOUDS IN THE REGION THROUGH
SUNRISE WHICH WOULD SLOW DESTABILIZATION. HOWEVER...SHOULD THE SUN
BREAK OUT...THERE IS THE POTENTIAL FOR AT LEAST AS MUCH IF NOT
MORE INSTABILITY THAN MONDAY. SHEAR WILL BE MUCH THE SAME AS
WELL...40-50 KT FROM 0-6 KM. SPC STILL FOCUSES A SEE TEXT SO WILL
HAVE TO MONITOR FOR ANOTHER ROUND OF STORMS WHICH AT LEAST HAVE
THE POTENTIAL TO BECOME STRONG-SEVERE.

TEMPS UNDER BKN-OVC SKIES WILL BE A BIT COOLER THAN MON...IN THE
MID TO UPPER 70S ALTHOUGH UNDER SUNSHINE COULD REACH CLOSER TO 80+
ESPECIALLY S OF THE STALLED FRONT. HUMID CONDITIONS ALSO ARE
EXPECTED TO CONTINUE WITH DWPTS IN THE LOW TO MID 60S NEAR THE
FRONT...BUT IN NH THE DWPTS WILL BE LOWER FURTHER BEHIND THE
FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

BIG PICTURE/PREFERENCES...

UPPER TROUGH MOVES ACROSS NEW ENGLAND WEDNESDAY WITH A SMALL AMOUNT
OF COLD ADVECTION ALOFT.  BUILDING HEIGHTS THURSDAY AS HIGH PRESSURE
OVER THE PLAINS EDGES EAST.  EVEN WITH THE BUILDING HEIGHTS...A
COUPLE OF SHORTWAVES SWEEP AROUND BAFFIN ISLAND UPPER LOW AND ACROSS
QUEBEC/NORTHERN NEW ENGLAND
TOWARD THE WEEKEND.

THE DAILIES...

WEDNESDAY-THURSDAY... COLD FRONT MOVES OFFSHORE EARLY WEDNESDAY.
SOUTHERN NEW ENGLAND REMAINS IN THE RIGHT ENTRANCE REGION OF THE
UPPER JET...AND 70 PERCENT RH LINGERS AT 800-850 MB THROUGH THE
AFTERNOON.  SO POTENTIAL EXISTS FOR DIURNAL CUMULUS DURING MAX
HEATING.  FOR THIS REASON WE HAVE 40-60 PCT SKY COVER DURING THE
AFTERNOON.

OTHERWISE DRY WEATHER AS SURFACE HIGH PRESSURE BUILDS OVER THE
REGION...THEN MOVES OFFSHORE DURING THURSDAY.  THIS WILL BRING LIGHT
NORTHEAST FLOW WEDNESDAY AND A DEVELOPING SOUTHWEST FLOW THURSDAY.
MIXING DEPTHS WILL REACH 800 MB WEDNESDAY AND 800-850 MB THURSDAY.
MIXING THE TEMPS AT THE TOP OF THESE LAYERS WILL SUPPORT MID 70S TO
LOWER 80S...ALTHOUGH THE NORTHEAST WIND WEDNESDAY MAY BUFFER ANY
MIXING IN EASTERN MASS AND HOLD TEMPS THERE A FEW DEGREES COOLER.

FRIDAY THROUGH MONDAY... DUE TO THE ONGOING SEVERE THUNDERSTORM
WATCH...FORECAST GRIDS FOR FRIDAY THROUGH MONDAY REMAIN UNCHANGED.

PREVIOUS DISCUSSION...
FRIDAY... MAINLY DRY AND SEASONABLE CONDITIONS EXPECTED TO
CONTINUE WITH HIGH PRES IN CONTROL. TEMPS MOSTLY IN THE 70S...WITH
COOLING SEABREEZES EXPECTED EACH DAY WITH LIGHT BOUNDARY LAYER
FLOW.

SATURDAY AND SUNDAY...
FORECAST CONFIDENCE DECREASES AS GFS/ECMWF DIFFER ON EWD EXTENT OF
WARM SECTOR AIRMASS. AS MENTIONED ABOVE WE LEANED TOWARD THE ECMWF
WHICH KEEPS THE WARM FRONT TO THE WEST WITH INCREASING CHC OF
SHOWERS/TSTMS FROM POSSIBLE MCS...BUT STILL A LOT OF UNCERTAINTY.
TEMP FORECAST ALSO UNCERTAIN AND WILL DEPEND ON POSITION OF WARM
FRONT.  WE UNDERCUT MEX GUIDANCE BY SEVERAL DEGREES MORE IN LINE
WITH ECMWF.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE TO HIGH CONFIDENCE IN TAFS THROUGH TUESDAY
NIGHT...BUT LOWER CONFIDENCE IN TIMING OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING.

THIS AFTERNOON AND TONIGHT...
WHILE VFR CONDITIONS WILL DOMINATE THROUGH TONIGHT...THE MAIN
CONCERN IS LATE THIS AFTERNOON AND EVENING WITH THE TIMING OF
SHOWER AND THUNDERSTORM ACTIVITY RESULTING IN BRIEFLY LOWER
CONDITIONS. LATEST RADAR IMAGERY SHOWING A FAIR AMOUNT OF ACTIVITY
ACROSS WESTERN NEW ENGLAND.  EXPECT THESE SHOWERS AND THUNDERSTORMS
TO ADVANCE EAST AND AFFECT MUCH OF SOUTHERN NEW ENGLAND BETWEEN 20Z
AND 00Z.  TIMING IS STILL TRICKY...BUT ACTIVITY HITS WESTERN NEW
ENGLAND FIRST AND THEN THE COASTAL PLAIN BY THIS EVENING.

THE ACTIVITY SHOULD DISSIPATE ACROSS THE REGION BY LATE EVENING.
THEREAFTER...VFR CONDITIONS WILL DOMINATE BUT LOCALLY LOWERED
CONDITIONS ARE POSSIBLE IN PATCHY FOG.

TUESDAY AND TUESDAY NIGHT...
VFR CONDITIONS PROBABLY DOMINATE IN THE MORNING...BUT ANOTHER ROUND
OF SHOWERS/THUNDERSTORMS ANTICIPATED TUESDAY AFTERNOON WILL BRING A
PERIOD OF MVFR-IFR CONDITIONS.  THE BULK OF THE ACTIVITY ENDS
SOMETIME TUESDAY EVENING...BUT IFR TO MVFR CONDITIONS MAY DEVELOP
LATE IN LOW CLOUDS AND PATCHY GROUND FOG.

KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAFS.  BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TERMINAL ARE BETWEEN
21Z AND 00Z THIS EVENING.

KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAFS.  BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TERMINAL ARE BETWEEN
20Z AND 23Z.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

WEDNESDAY THROUGH FRIDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH TUESDAY..

TODAY AND TONIGHT...

WINDS SHIFT TO THE SW TODAY WITH GUSTS GENERALLY 10-15 KT ALTHOUGH
MAY NEED TO MONITOR FOR 20-25 KT AGAIN NEAR THE CAPE AND ISLANDS
THIS AFTERNOON. OTHERWISE...THE SOUTHERLY COMPONENT WILL ALLOW THE
5-6 FT SEAS ON THE OCEAN WATER S OF RI/MA TO PERSIST SO WILL
CONTINUE THE SMALL CRAFT ADVISORY THROUGH 00Z. OTHERWISE...WILL
NEED TO MONITOR FOR SOME T-STORMS WHICH MAY REACH THE COASTLINE
BY THE EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. FOG AND
STRATUS MAY DEVELOP LATE TONIGHT WITH SOME REDUCTION IN VSBYS.

TUESDAY...
A STALLED FRONT COULD ALLOW FOR MORE SHOWERS AND STORMS ACROSS THE
WATERS DURING THE DAY...BUT OUTSIDE OF ANY OF THESE STORMS MAINLY
QUIET BOATING WEATHER IS EXPECTED.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...

HIGH CONFIDENCE.

WEDNESDAY-THURSDAY...LINGERING 5 FOOT SEAS ON THE SOUTHERN OUTER
WATERS WEDNESDAY BUT SUBSIDING DURING THE DAY.  WINDS REMAIN
BELOW 20 KNOTS.

FRIDAY...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA. NE WINDS MAY
GUST TO 20 KT WED.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RECEDE ACROSS THE REGION...WITH MOST FALLING
BELOW FLOOD STAGE YESTERDAY AND OVERNIGHT. ONLY THE CHARLES RIVER
AT DOVER AND THE PAWCATUCK AT WESTERLY REMAIN ABOVE FLOOD STAGE.

THERE IS THE THREAT FOR SHOWERS AND STRONG THUNDERSTORMS TODAY AND
TUESDAY WHICH COULD PROVIDE HEAVY RAIN. THIS MAY LEAD TO SOME
LOCALIZED URBAN AND POOR DRAINAGE FLOOD AND MAY ALTER THE TIMING
OF RIVERS OR EVEN ALLOW THEM TO RISE AGAIN AS WELL. THIS WILL HAVE
TO BE MONITORED.

RIVER FORECAST POINTS WHERE FLOOD WARNINGS ARE STILL IN EFFECT AS
OF 400AM.

IN MA... CHARLES RIVER AT DOVER AT CREST AND REMAINS STEADY

THE AREAL FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY IN RI
HAS BEEN CANCELLED AS THE LOWER PAWCATUCK RIVER HAS FALLEN BELOW
FLOOD STAGE.

REFER TO THE LATEST FLOOD STATEMENTS FOR SPECIFIC FORECASTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ254>256.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...FRANK
SHORT TERM...DOODY
LONG TERM...WTB
AVIATION...FRANK/WTB
MARINE...KJC/WTB
HYDROLOGY...STAFF
Hazardous weather outlook, Jun 17, 3:48 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT MON JUN 17 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-180800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY IN THE INTERIOR. THE PRIMARY THREAT IS STRONG
TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL...WITH LARGE
HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-251-254>256-180800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
348 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 17, 1:51 PM EDT, 2 hours 46 minutes before
WWUS81 KBOX 000000
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT MON JUN 17 2013

MAZ002>004-026-NHZ011-012-015-171945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
151 PM EDT MON JUN 17 2013

...HEADS UP FOR POSSIBLE SEVERE THUNDERSTORMS APPROACHING THE AREA...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN NEW YORK AND
SOUTHERN VERMONT...MOVING SOUTHEAST AT 35 MPH.

LARGE AND POTENTIALLY DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60
MPH ARE POSSIBLE WITH THESE STORMS AS THEY ARRIVE IN SOUTHWEST NEW
HAMPSHIRE AND NORTHWEST MASSACHUSETTS BETWEEN 3 PM AND 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS MUST BE ALERT FOR SIGNS OF THREATENING WEATHER. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. HEAD
INDOORS WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
CONNECTICUT AND MASSACHUSETTS EXCEPT CAPE COD AND THE ISLANDS.

LAT...LON 4312 7185 4314 7167 4305 7164 4307 7152
      4301 7139 4286 7144 4252 7194 4243 7247
      4270 7302 4274 7302 4273 7246 4288 7256
      4300 7245 4316 7245 4313 7237 4318 7216
      4313 7218 4313 7204 4318 7204 4319 7198
TIME...MOT...LOC 1747Z 292DEG 31KT 4330 7298 4311 7393

JWD
Special weather statement, Jun 17, 2:34 PM EDT, 2 hours 3 minutes before
WWUS81 KBOX 000000
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT MON JUN 17 2013

MAZ002>004-026-NHZ011-015-172030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
234 PM EDT MON JUN 17 2013

...POSSIBLE SEVERE THUNDERSTORM APPROACHING CHESHIRE COUNTY...

AT 230 PM EDT...A LINE OF THUNDERSTORMS WAS MOVING THROUGH EASTERN
NEW YORK AND SOUTHERN VERMONT.

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL...WAS LOCATED NEAR SALEM NEW YORK AND WAS MOVING EAST AT
35 MPH.

THIS STORM WILL REACH CHESHIRE COUNTY...INCLUDING WESTMORELAND...
SWANZEY...DUBLIN AND FITZWILLIAM AROUND 330 PM. LARGE AND
POTENTIALLY DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE WITH THIS STORM.

IF YOU LIVE IN CHESHIRE COUNTY...STAY TUNED FOR LATER UPDATES AND
POSSIBLE WARNINGS.

OTHER STORMS WILL REACH NORTHWEST MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AROUND 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS MUST BE ALERT FOR SIGNS OF THREATENING WEATHER. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. HEAD
INDOORS WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR CENTRAL RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
NORTHERN CONNECTICUT AND  MASSACHUSETTS.

LAT...LON 4274 7302 4273 7246 4277 7249 4277 7252
      4288 7256 4292 7252 4295 7254 4300 7245
      4315 7245 4305 7163 4269 7169 4247 7269
      4254 7288 4256 7297 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 1829Z 287DEG 32KT 4313 7323

JWD
Special weather statement, Jun 17, 3:47 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
347 PM EDT MON JUN 17 2013

MAZ004-005-026-172030-
NORTHWEST MIDDLESEX COUNTY MA-CENTRAL MIDDLESEX COUNTY MA-
NORTHERN WORCESTER MA-
347 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORMS NEAR THE ROUTE 2 CORRIDOR...

AT 340 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG THE CORRIDOR
FROM FITCHBURG TO WESTFORD AND CHELMSFORD...AND WERE MOVING EAST AT
25 MPH.

SOME OF THE STORMS WILL PRODUCE HAIL UP TO THE SIZE OF DIMES AND
WIND GUSTS UP TO 30 MPH...IN ADDITION TO HEAVY RAINFALL.

THESE STORMS SHOULD STAY NORTH OF ROUTE 2...BUT WILL IMPACT THE
START OF THE EVENING COMMUTE. DRIVERS SHOULD BE PREPARED FOR POOR
VISIBILITY AND MINOR STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
FITCHBURG...CHELMSFORD...CARLISLE...TYNGSBORO...AYER...LITTLETON...
WESTFORD...DUNSTABLE...LUNENBURG...SHIRLEY AND GROTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS LIKELY.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
CONNECTICUT AND MASSACHUSETTS EXCEPT FOR CAPE COD AND THE ISLANDS.

LAT...LON 4250 7134 4255 7184 4262 7185 4270 7134
      4269 7133
TIME...MOT...LOC 1939Z 272DEG 23KT 4259 7177

JWD
Special weather statement, Jun 17, 4:24 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT MON JUN 17 2013

MAZ004-005-026-172115-
NORTHWEST MIDDLESEX COUNTY MA-CENTRAL MIDDLESEX COUNTY MA-
NORTHERN WORCESTER MA-
424 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM NEAR LEOMINSTER AND FITCHBURG...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEOMINSTER AND FITCHBURG...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...LEOMINSTER...CHELMSFORD...CARLISLE...AYER...LITTLETON...
WESTFORD...SHIRLEY AND GROTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
MONDAY EVENING FOR RHODE ISLAND...SOUTHERN NEW HAMPSHIRE...
CONNECTICUT AND MASSACHUSETTS EXCEPT CAPE COD AND THE ISLANDS.

LAT...LON 4250 7177 4256 7179 4269 7133 4253 7128
TIME...MOT...LOC 2018Z 257DEG 24KT 4255 7173

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:51 PM EDTSpecial Weather StatementBOXFranklin114 min
Jun 17, 2:34 PM EDTSpecial Weather StatementBOXFranklin116 min
Jun 17, 3:47 PM EDTSpecial Weather StatementBOXMiddlesex43 min
Jun 17, 4:24 PM EDTSpecial Weather StatementBOXMiddlesex51 min
Jun 17, 4:43 PM EDTSpecial Weather StatementBOXSuffolk47 min
Jun 17, 4:48 PM EDTSpecial Weather StatementBOXHampshire42 min
Jun 17, 5:11 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester49 min
Jun 17, 5:28 PM EDTSpecial Marine WarningBOX92 min
Jun 17, 5:39 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk51 min
Jun 17, 5:51 PM EDTSevere Thunderstorm WarningBOXNorfolk, Plymouth, Suffolk39 min
Jun 17, 6:04 PM EDTSpecial Weather StatementBOXPlymouth56 min
Jun 17, 6:08 PM EDTSpecial Marine WarningBOX112 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.